Carfentanil in NH

On May 1, 2017, the NH DHHS issued a health alert regarding carfentanil in NH.NH DPHS Health Alert

Key Points and Recommendations:

• Carfentanil is a synthetic opioid that is 100 times more potent than fentanyl and has been liked to three New Hampshire overdose deaths. See the attached alert from the NH Drug Monitoring Initiative for more information.

• Carfentanil and other fentanyl analogues (synthetic opioids) can potentially be inhaled or absorbed when in powder or solution form. Anyone assessing or treating patients where drugs, drug paraphernalia, or unidentified substances are present should use caution to avoid exposure. If illicit opioids are suspected, these substances should not be handled and law enforcement should be notified.

• A risk assessment should be performed for each clinical situation, and based on identified potential risks providers should consider wearing at minimum gloves, eye protection, and a simple face mask in situations where carfentanil or other fentanyl analogues could be present.

• If direct processing or handling of carfentanil or other fentanyl analogues is expected, First Responders should review and follow NIOSH guidance:

• Naloxone is pharmacologically active against carfentanil and fentanyl analogues, but a carfentanil overdose will likely require multiple and/or higher doses of administration; basic life support may be needed until naloxone takes effect.

• Naloxone kits can be prescribed as an outpatient for patients and/or family and friends of patients who are at risk of an opioid overdose; however, at risk patients should be counselled about carfentanil and the possibility that initial doses of naloxone may be ineffective.

• For questions, please contact the NH DHHS Emergency Services Unit at 603-271-9465. Additional information can be found at:

Read the full DHHS Alert